His Dr. told us not to go home and research it because it would scare us to death. Well I didnt listen and have researched until my eyes are crossed. This just doesnt seem like the right thing to be giving a teen. He has some acne on his face but the worst of it is on his back and arms. Does anyone have any advise for body acne? He has tried Doxycycline 100 mg twice a day and clindamycin topical lotion but it has not helped at all so now they want him to try accutane. Please if anyone has any advise im listening!!
14 May 2012
hello, yes, there a things he can do to treat his back. If this is the only solution the dermatologist suggest, at least consider another dermatologists opinion and care. He is going to have to keep his back really clean, with whatever he is using to clean his face, keep his hair off of his back, if it is long. Believe it or not, the extra oil he is producing due to going through puberty, can get on the back and thqt is coming from his hair. Please have him shampoo his hair a few times a week with PRELL shampoo, it really gets tht oils off the hair, because as your son sweats, the oil and sweat qre getting on his back making the back acne worse. Antibiotics kills the germs in the bumps, HR probably needs a good cleanser for his face and back, they do have some rx cleansers, a medicated skin scrub and possibly a peeling agent that will help.
I don't think they make this any more, but years ago, they had me use a scrub called Pernox, it as over the counter, and desquamex peeling agent, and I saw a dermatologist often for some uv lamp treatments and they somehow used a tool to push the big cysts that seemed to be forming, and kept them from getting big. Tell him to keep his hands off his face and back too, as it spreads germs to the skin. I applaud you for listening to that hunch and doing the research, believe me, a better dermatologist is what he needs, not this poison called accutane. Patti
14 May 2012
Dont put your child on accutane unless he has cystic scarring acne so bad and you have tried everything else! I had two cousins who commited suicide at age 17 while on accutane back in the late 70's to early 80's and they now know that accutane is linked to teen suicide. That stuff is not good unless it is just a last ditch effort and even then I would think twice! My son uses Doryx (which is the doxycycline abx) and clindimycin/benzoyl peroxide topical (Acanya) and he uses Atralin (trentinoin) which is the peeling agent-oh and he uses a sulfer wash called Sumadan. My son takes growth hormone and his face has just exploded from the hormones!! We pretty much have it under control with this treatment though.
All kids are different but refuse the accutane! Tell the dermatologist you want to go a different route and if he cant help you then find someone else! Anything that requires two forms of birth control in both male and females who are sexually active, cant be a good thing to put in ones body!! If it can change the chromosomes on the sex cells that much, what else is it changing? I just dont like the stuff and I flat out told my dermatologist that no child of mine would ever take it! She was ok with it though and respected my opinion. I know, too, that not everyone gets horrible side effects but why take the chance if you dont have too? Your son will need to be very religious with his routine. You can be half way and still get results. Patti is right in that he needs to keep his skin and hair squeaky clean. Watch out with hair product too, because they can really clog the skin. He has to use stuff as directed and as far as cleansers, benzoyl peroxide wont penetrate the skin unless it is left on the skin one to two full minutes. Most typical people's washes take about 30 seconds so he needs to leave it on his face longer. That is a mistake a lot of people make when they try to use ProActive. Proactive is good but you DO HAVE to leave that cleanser on for at least 1-2 full minutes for it to penetrate. He may need help getting his back washed. I bought my son a back brush but make sure he isnt too rough with his scrubbing-it can make things worse if he is too vigorous. It sometimes takes a bit of trial and error to find something that works but it can be done! Good for you for researching that poison and question letting your son use it! I just wont take that chance with my son!!
14 May 2012
Acne can be effectively treated, although response may sometimes be slow.
Accutane is reserved for people who have severe nodular acne that has not responded well to other acne treatments. It is extremely effective but not without risks and side effects.
Acne can have profound social and psychological effects especially in adolescents at a time they are developing their personalities. Peer acceptance is very important to the teenager and unfortunately it has been found that physical appearance and attractiveness is highly linked with peer status.
It is worth considering Accutane if your son shows signs of low self esteem, is socially withdrawn, depressed or does not want to go to school.
21 May 2012
I had severe cystic acne on my face, chest and back for over 25 years. I was finally put on Accutane in my mid-30s and it was a wonder drug for me!
I have heard about the alleged suicides in teens however, and would get a second and maybe even a third opinion from other dermatologists before starting it. You MUST stay out of the sun--- so this is really the wrong time of year to start it, as you need to be totally covered up and not get sunburned!
I also had to have a monthly lipids panel done, as your levels go sky high while on Accutane. Your skin gets extremely dry and your lips crack and bleed--- but ALL of this was worth it for me! I took it in the mid-80s, so don't know is any of the above 'rules' have changed or not...
Best of luck to you and your son,
Mary, the madhatter.
21 May 2012
When my son was 17 he starting getting acne very badly also, & our doctor put him on tetracycline. It really helped him. It's another antibiotic, & is used quite extensively for acne. The biggest problem he had was you are not suppose to eat 2 hours before or 2 hours after taking it, & he was on it (if memory seves me correctly 4 to 6 times a day. Mad it awfully hard for him to find a good time to eat, but it sure cleared up his skin problems. Just my thoughts... Mary
6 Aug 2012
I am on my 13th week of Accutane now and I wish I had started it earlier. Your doctor obviously thinks it's the right call to put him on the drug or else he wouldn't of prescribed it. I also read some stuff on the internet before i began treatment and i was skeptical at first but I'm glad i went on it. Even if he has mild acne now Accutane will more than likely prevent him from getting worse acne in the future. Nowadays Accutane isn't as scary as it was in the 90s, he'll get monthly blood tests and professionals will be monitoring him. Just tell him not get worried if his skin gets worse for the first month or two, as almost everyones does, and for him to buy some chap stick and he'll be fine.
31 Oct 2014
Hi, my son is 14 and also began accutane treatment yesterday. I agree that the internet can scare you to death, but from experience - (I took accutane as a teen myself) there were no side effects other than dry skin and lips. And like your son, mine also suffers from acne on his back and chest not on his face. The Dr. said this will clear it up and never come back. Again, from my own experience I know this to be true. And by the way, I had only one suicidal urge... just kidding! Good luck!
- Accutane Information for Consumers
- Accutane Information for Healthcare Professionals (includes dosage details)
- Side Effects of Accutane (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been taking Accutane for 4 months. My doctor said that he can only allow me to take it for a?
... total of 6 months, but thought my acne would be fine after only taking 5 full months of Accutane. When I began the medication I only had mild ...
1 answer • 14 Jun 2010
I am 43 and have been going to a dermatologist since I was 30. I have cystic acne mostly on my chin. Some months are better than others. My doctor ...
3 answers • 15 Jul 2010
Acne - gets worse cyclically based on hormonal fluctuations, lack of sleep etc. Would Accutane help?
Can you take accutane if you don't have the cysts but just have chronically clogged pores, black heads and occasional white heads? I have had ...
2 answers • 4 Sep 2010
My son has been taking accutane for approx 11wks. he started on a lower dos then got put on his max of 70mg. he has had to be lowered to 50mg due to ...
1 answer • 21 Feb 2012